Maine, 2009

Flash Flooding and Hail in Maine, July 29 to 30, 2009

July 29 to 30, 2009 · NWS CAR · 3 events in 1 county or zone

with an isolated severe thunderstorm producing large hail. 0 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northwest Aroostook county during the afternoon of the 29th in advance of a slow moving cold front...with an isolated severe thunderstorm producing large hail. Training thunderstorms then developed later in the afternoon and evening...with rainfall rates of 1.0 to 2.0 inches per hour. Localized rainfall totals for the event reached 3.5 to 4.5 inches. Flash flooding was reported...with water covering several roads in the North Maine Woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 29, 3:15 AM EST, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 3:15 AM EST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
415 AM EDT WED JUL 29 2009

.SYNOPSIS...
A WEAK FRONTAL SYSTEM WILL APPROACH FROM THE WEST TODAY. LOW
PRESSURE DEVELOPING ALONG THIS FRONT WILL CROSS THE REGION
LATE TONIGHT INTO THURSDAY. HIGH PRESSURE WILL BRIEFLY BUILD
ACROSS THE REGION THURSDAY NIGHT AND EARLY FRIDAY BEFORE ANOTHER
LOW TRACKS TOWARD THE REGION FRIDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT SURFACE ANALYSIS SHOWS WARM FRONT LIFTING NORTHEAST ACROSS
EASTERN QUEBEC. A FEW SHOWERS AND TSTMS HAVE TRACKED EAST INTO
NORTHERN MOST MAINE AS OF EARLY THIS MORNING...THEREFORE WILL NEED
TO CARRY AN ISOLD POP FOR SHOWER/TSTM THROUGH EARLY THIS MORNING.

EXPECT ANOTHER CHANCE FOR SHOWERS AND TSTMS THIS AFTERNOON IN
ADVANCE OF A WEAK FRONTAL BOUNDARY APPROACHING FROM THE WEST. GFS
CONTINUES TO BE THE MOST UNSTABLE INDICATING SB CAPES ACROSS
NORTHERN AREAS 1000-1500J THIS AFTERNOON. SREF ALSO INDICATES THE
POTENTIAL FOR CAPES IN EXCESS OF 1000J ACROSS NORTHWEST MAINE
DURING THIS AFTN. THEREFORE HAVE MENTIONED SCT TSTMS THESE AREAS
FOR THIS AFTERNOON. NOT EXPECTING ANY WIDESPREAD SVR BUT COULDNT
RULE OUT SOME GUSTY WINDS IN ANY ORGANIZED STORMS THAT DEVELOP.

THE CHALLENGE TONIGHT WILL BE WITH REGARD TO HVY RAIN POTENTIAL
WITH LOW PRESSURE MOVING NORTHEAST ALONG APPROACHING FRONTAL
BOUNDARY. NAM CONTINUES TO BE FARTHEST NORTH WITH THE TRACK OF
THE LOW AND HEAVIER AXIS OF QPF. GFS ON THE OTHERHAND IS FARTHER
SOUTH AND KEEPS THE HEAVIEST QPF ACROSS CTRL AND DOWNEAST AREAS.
GEM KIND OF IN BETWEEN THE TWO. PW/S ARE RUNNING 1.5 TO 2.0
INCHES SO THE POTENTIAL FOR HEAVY RAIN IS THERE. HOWEVER WITH MUCH
UNCERTAINTY REGARDING WHERE THE HEAVIEST AXIS OF QPF WILL SET UP
NOT ENOUGH CONFIDENCE FOR ANY FLOOD WATCHES QUITE YET. WILL HAVE
TO MONITOR LATEST MDL TRENDS TODAY SINCE SYSTEM WILL ULTIMATELY
HAVE A LOT OF MOISTURE WITH IT AND THE POTENTIAL FOR HEAVY RAIN IS
THERE. PLAN ON REFERENCING THE POTENTIAL FOR SOME HEAVY RAIN ACROSS
THE CWA LATER TONIGHT AND INTO THURSDAY IN HWO PRODUCT.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UNUSUALLY STRONG POLAR VORTEX FOR THIS TIME OF YEAR CNTRD OVR SRN
HUDSON BAY AND IT CONTS TO SPIN DISTURBANCE AFTER DISTURBANCE FROM
ITS MEAN TROF POSN ACROSS THE GRT LAKES AND OH VLY NEWRD ACROSS
THE NERN US AND OUR REGION... THE LATEST OF THESE SYSTEMS WILL BE
CROSSING THE AREA ERLY THU PER THE LATEST 00Z MODEL SUITE GUIDANCE
AND APPEARS THIS SYSTEM WILL BE EXITING THE AREA BY THU AFTN. NOT
MUCH OF A BREAK XPCTD AS THE NXT SYSTEM IS FCST TO BE TAKING SHAPE
ACROSS THE GRT LAKES BY THU AFTN AND THIS SYSTEM IS PROGGED TO
APPROACH OUR AREA LATER FRI... WILL CARRY HGHST POPS ERLY THU W/
POPS DCRSG ACROSS THE FA INTO THU AFTN AND DIMINISHING TO NIL BY
LATE THU EVE. WILL RAMP POPS BACK UP LATER FRI W/ THE APPROACH OF
THE NXT SYSTEM...
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MORE OF THE SAME AS PTRN SHOWS LITTLE SIGN OF CHANGING MUCH OVR THE
NXT WEEK OR SO... UPPER CLOSED LOW PROGGED TO REMAIN CNTRD OVR
SRN/SWRN HUDSON BAY W/ ONE DISTURBANCE AFTER ANOTHER PROGGED TO
SWING ENEWRD ACROSS THE NERN US... THE LATEST OF THESE WILL CROSS
OUR AREA FRI NGT AND MOVE E OF THE REGION SAT AM. A WEAK SHORT
WAVE RDG WILL TEMPORARILY BUILD OVR THE AREA LATER SAT INTO
SUN...PROVIDING ANOTHER SHORT BREAK BEFORE THE NXT SYSTEM SPINS
NEWRD TOWARD THE REGION LATE SUN AND SUN NGT. THIS SYSTEM
CURRENTLY PROGGED TO CROSS THE AREA LATER SUN NGT INTO MON W/ THE
NXT SYSTEM THEREAFTER PROGGED TO APPROACH THE REGION LATE IN THE
PERIOD. GENERALLY XPCTG MORE DAMP AND UNSETTLED WX THRU THE XTND
PERIOD W/ A WX SYSTEM ABOUT EVERY 36-48 HRS OR SO... GENERALLY
FOLLOWED GMOS W/ THE USUAL MINOR ADJUSTMENTS.
&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: PATCHY FOG MAY RESULT IN VSBY RESTRICTIONS EARLY THIS
MORNING WITH SOME LCL IFR/MFR PSBL. KBHB WILL SEE LIFR/IFR IN FOG
THROUGH ABOUT 13Z TODAY. OTHERWISE VFR WILL PREVAIL ALL TERMINALS
FOR MUCH OF THE DAY. SCT TSTMS ARE PSBL MNLY KCAR/KPQI/KHUL AFT
18Z. CONDITIONS WILL DETERIORATE TONIGHT AS LOW CLOUDS/FOG/RAIN IS
EXPECTED TO AFFECT THE TERMINALS ESP KBGR/KBHB.

SHORT TERM: XPCT IFR/MVFR ERLY THU TO GIVE WAY TO VFR LATER THU
INTO THU NGT THO LIKELY MANY SITES WILL SEE SOME LATE NGT
FOG/STRATUS LATER THU NGT W/ PLENTY OF LOW-LVL MOISTURE REMAINING
IN PLACE ACROSS THE REGION. GENERALLY VFR CONDS ON FRI WILL
DETERIORATE TO IFR/MVFR LATER FRI INTO FRI NGT W/ THE NXT SYSTEM
AND CONT INTO SAT AM. ANOTHER ROUND OF VFR XPCTD LATER SAT INTO
SAT INTO SUN THO ONCE AGAIN CAN NOT RULE OUT LATE NGT/ERLY AM
FOG/STRATUS...
&&

.MARINE...
NEAR TERM: NO HEADLINES EXPECTED THROUGH TNGT. AREAS OF FOG WILL
REDUCE VSBYS THROUGH THE PERIOD.

SHORT TERM: WNAWAVE GUIDANCE CONTS TO APPEAR A LITTLE TOO
PESSIMISTIC W/ WAVE HGTS AND HAVE LOWERED SEAS A FT OR TWO. THIS KEEPS
SEAS JUST BLO SCA HEADLINES THRU THE SHORT TERM PERIOD...
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA
MARINE...DUDA/KHW
Hazardous weather outlook, Jul 29, 3:25 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT WED JUL 29 2009

MEZ001>006-010-011-015>017-029>032-300830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
425 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL TRACK TOWARD THE REGION TODAY AND TONIGHT. THERE
IS STILL SOME UNCERTAINTY REGARDING THE EXACT TRACK OF THE
LOW...BUT THERE IS THE POTENTIAL FOR SOME AREAS TO RECEIVE IN
EXCESS OF ONE INCH OF RAIN FROM LATE TONIGHT INTO THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-300830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
425 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUDA

In the hours before

Special weather statement, Jul 29, 1:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
207 PM EDT WED JUL 29 2009

MEZ001-003-004-292115-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
207 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHWEST MAINE...

THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS
AND GUSTY WINDS HAVE BEGUN TO DEVELOP OVER NORTHWEST MAINE. THESE
STORMS WILL BECOME MORE NUMEROUS OVER THE NEXT FEW HOURS AND BEGIN
TO MOVE NORTHEAST. ANYONE OUTDOORS SHOULD MOVE TO A SAFE LOCATION
IF THESE STORMS APPROACH YOUR AREA.

SAFEST LOCATIONS DURING THUNDERSTORMS ARE A SUBSTANTIAL BUILDING
OR A A METAL ENCLOSED VEHICLE.

LULOFS

The radar

The Caribou radar (KCBW), 155 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Aroostook

When
July 29, 1:35 PM EST
Where
Aroostook County, 0.47 mi W of Dickey
Measured
0.88 in hail
Reported by
Public
Coordinates
47.120, -69.090

Flash Flood, Aroostook

When
July 29, 10:00 PM EST to July 30, 12:00 AM EST
Where
Aroostook County, 6.4 mi S of Saint Pamphile to 6.76 mi SSE of Saint Pamphile
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
46.828, -69.707

Training thunderstorms with rainfall rates of 1.0 to 2.0 inches per hour created flash flooding. Total event rainfall ranged up to 3.5 to 4.5 inches. Flash flooding was reported on the Seven Island Road...with water covering the road.

Flash Flood, Aroostook

When
July 29, 10:00 PM EST to July 30, 12:00 AM EST
Where
Aroostook County, 1.6 mi SE of Clayton Lake to 2.18 mi ESE of Clayton Lake
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
46.604, -69.495

Training thunderstorms with rainfall rates of 1.0 to 2.0 inches per hour created flash flooding. Total event rainfall ranged up to 3.5 to 4.5 inches. Flash flooding was reported on the Churchill Dam Road...with water covering the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186830, 186840, 186843.